Fatal liver failure following food supplements during chronic treatment with montelukast

ArticleinDigestive and Liver Disease 39(10):953-5 · November 2007with26 Reads
Impact Factor: 2.96 · DOI: 10.1016/j.dld.2006.10.002 · Source: PubMed
Abstract

High aminotransferases and prolonged prothrombin time on entering our liver unit were revealing parenchymal collapse for this 45-year-old obese woman; treatment failure led her to death. Autoimmunity, paracetamol use, alcoholism, and Wilson's disease were all excluded as causes. Because of chronic asthma, she had been receiving a leukotriene receptor antagonist (montelukast) for 5 years before the current presentation; 1 week before onset she had had 1 week of treatment with two dietary supplements for weight control; one of these included Garcinia Cambogia, a possible cause of two recent cases of hepatitis in the USA; in addition, both formulas contained a citrus derivative that interferes cytochrome functions. We speculate on a causal relationship between the assumption of the additives and the fatal hepatitis and envisage a synergy between the additives and montelukast, which per se has well been studied as a hepatotoxic drug. Despite the speculative nature of this presentation, we believe the warning may serve to focus attention on the uncontrolled escalation of food additives going on in these days.

    • "Montelukast is a selective and competitive cysteinylleukotriene receptor antagonist (CystLTRA) which is increasingly used for the treatment of allergic asthma. Recently, hepatotoxicity has been reported with this drug in adult patients456789, but only one letter to the editor has reported a case of probable montelukast-induced hepatotoxicity in a child [10]. The rare incidence of montelukast-induced liver injury and the long latency in the appearance of liver necrosis (in this case 5 months) suggest a metabolic idiosyncrasy that may be due to pharmacogenetic factors and may be triggered by environmental factors. "
    [Show abstract] [Hide abstract] ABSTRACT: Montelukast is a selective and competitive cysteinyl leukotriene receptor antagonist (CystLTRA) which is increasingly used for the treatment of allergic asthma. Recently, hepatotoxicity has been reported with this drug in adult patients, but only one letter to the editor has reported a case of probable montelukast-induced hepatotoxicity in a child. We present a case of a 3.5-year-old boy, receiving treatment with montelukast, who developed hepatocellular injury. The exclusion of other causes of increased activity of aminotransferases (viral, metabolic, autoimmune), improvement after dechallenge, the morphological findings and previous reports of comparable cases support the diagnosis of montelukast-induced liver injury in this boy. Physicians should strictly analyse indications for this drug and be aware of potential drug-induced liver disease caused by this agent. Therefore, the periodical assessment of aminotransferases should be recommended during treatment with this leukotriene modifier.
    Full-text · Article · Jul 2014 · Przegląd Gastroenterologiczny
    0Comments 1Citation
    • "inia Cambogia has HCA as the main component, which is an inhibitor of the ATP-Adenosine Triphosphate citrate lyase so it blocks de novo synthesis of fatty acids and helps in weight reduction. However, two recent reports show its association with hepatotoxicity. One report shows the synergistic effect of HCA with montelukast in causing liver damage. [9] Other one states that the increase in liver enzymes is seen with HCA containing product use. [10] Chromium is used in Hydroxycut because of its effects such as increasing basal metabolic rate and decreasing total body fat. However, there have been some cases reporting its dangerous side-effects such as acute hepatitis, thrombocytopenia,"
    [Show abstract] [Hide abstract] ABSTRACT: In the recent era, use of various nutritional supplements is highly encouraged amongst the people of United States. Weight loss supplements are major part of the nutritional supplements and their usage is unregulated in the US. Obesity is a major health concern in the US and Americans spend around $30 billion a year for weight loss supplements. At times, these supplements can be responsible for documented or undocumented adverse drug effects. The health consequences related to these supplements are often overlooked by the general public, even though FDA issues advisories regarding them. One common supplement used for weight loss was Hydroxycut (Iovate Health Sciences Research, Oakville, Ontario, Canada). Hydroxycut was recalled from the market after a FDA warning in May 2009 because of 23 reports of serious health problems ranging from jaundice and elevated liver enzymes to liver damage. 1 This case report adds evidence for Hydroxycut - induced hepatotoxicity. A 27 year old man with right upper quadrant pain and jaundice was found to have elevated liver enzymes and was taking Hydroxycut along with other supplements. Liver biopsy showed drug induced hepatotoxicity. Discontinuation of Hydroxycut dramatically improved liver functions and related symptoms.
    Full-text · Article · Apr 2014
    Dh Kaswala Dh Kaswala S Shah S Shah N Patel N Patel +1 more author... S Raisoni S Raisoni
    0Comments 7Citations
    • "In the other case, a 45-years-old asthmatic woman was admitted to hospital for jaundice 1 week after the ingestion for 7 days of two dietary supplements for weight reduction containing, among other ingredients, Garcinia cambogia and Citrus aurantium. She had been receiving chronic treatment with montelukast, a leukotriene receptor antagonist, for 5 years before the onset of fatal liver failure [34]. It is noteworthy that both montelukast and Citrus aurantium can inhibit cytochromes- P450, with a consequent increase in the effect of a concurrently administered xenobiotic [35, 36]. "
    [Show abstract] [Hide abstract] ABSTRACT: The aim of this study was to describe suspected adverse reactions (ARs) associated with herbal products used for weight control in Italy. Spontaneous reports of suspected ARs associated with herbal products used for weight control were collected by the Italian National Institute of Health (April 2002 to June 2010), and the causality assessment was performed. Forty-six of the suspected ARs were associated with herbal products used for weight control. Women were involved in 85% of the reports. The reactions affected mainly the cardiovascular system, the skin, the digestive system, the central nervous system, and the liver. A large proportion of ARs were serious. In more than half of the suspected ARs, the use of other therapies (herbs and/or drugs) was reported, while concomitant conditions were present in 22% of the reports. The use of herbal dietary supplements for weight loss is associated with several ARs. Considering the risk/benefit ratio, consumers should pay attention when using these products.
    Full-text · Article · Mar 2011 · European Journal of Clinical Pharmacology
    0Comments 11Citations
Show more